Alert archive / Montana / Winter Storm Watches in 2021
Winter Storm Watch 7, NWS Great Falls, MT
NWS Great Falls, MT issued this winter storm watch at Dec 9, 2021, 1:57 PM MST. It took effect at Dec 11, 2021, 2:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 9, 2021, 1:57 PM MST (20:57 UTC)
- In effect from
- Dec 11, 2021, 2:00 AM MST
- Expired
- Dec 10, 2021, 2:19 AM MST
- In force
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
317 WWUS45 KTFX 092057 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 157 PM MST Thu Dec 9 2021 MTZ009-101200- /O.NEW.KTFX.WS.A.0007.211211T0900Z-211212T1800Z/ Northern Rocky Mountain Front- Including the following locations: Logan Pass, Heart Butte, Browning, and Marias Pass 157 PM MST Thu Dec 9 2021 ...WINTER STORM WATCH IN EFFECT FROM LATE FRIDAY NIGHT THROUGH SUNDAY MORNING... * WHAT...Heavy snow possible. Total snow accumulations of 1 to 4 inches over the plains, and 9 to 16 inches along the immediate eastern slopes of the Rocky Mountain Front and in the mountains, are possible. Winds gust as high as 80 to 95 mph. * WHERE...Northern Rocky Mountain Front. * WHEN...From late Friday night through Sunday morning. * IMPACTS...Travel could be very difficult to impossible. Blowing snow could significantly reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts for updates on this situation. && $$ Moldan
1 follow-up statement
904 WWUS45 KTFX 100919 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 219 AM MST Fri Dec 10 2021 MTZ009-102215- /O.UPG.KTFX.WS.A.0007.211211T0900Z-211212T1800Z/ /O.NEW.KTFX.WS.W.0005.211211T0900Z-211212T1800Z/ Northern Rocky Mountain Front- Including the following locations: Logan Pass, Heart Butte, Browning, and Marias Pass 219 AM MST Fri Dec 10 2021 ...WINTER STORM WARNING IN EFFECT FROM 2 AM SATURDAY TO 11 AM MST SUNDAY... * WHAT...Heavy snow expected. Total snow accumulations of 3 to 6 inches, with 9 to 16 inches along the immediate eastern slopes of the Rocky Mountain Front and in the mountains are possible. Winds gust as high as 90 mph possible. * WHERE...Northern Rocky Mountain Front. * WHEN...From 2 AM Saturday to 11 AM MST Sunday. * IMPACTS...Travel could be very difficult to impossible. Widespread blowing snow could significantly reduce visibility at times. Very strong winds could cause damage trees and power lines. PRECAUTIONARY/PREPAREDNESS ACTIONS... If you must travel, keep an extra flashlight, food, and water in your vehicle in case of an emergency. The latest road conditions can be obtained by calling 5 1 1 or visiting the MDT Road Report website. && $$ RG
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this winter storm watch went out at Dec 9, 10:00 AM MST, 3 hours 57 minutes earlier.
Area forecast discussion, Dec 9, 10:00 AM MST, 3 hours 57 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1000 AM MST Thu Dec 9 2021 ...Aviation Section Updated... .SYNOPSIS... A cool west to northwest flow across the region will maintain temperatures near to slightly below seasonal averages through Friday with a few snow showers mainly limited to areas near the mountains. Another round of very windy conditions and milder temperatures is expected Saturday with strong winds possible across portions of north-central and southwest Montana and strongest winds likely along the Rocky Mountain Front. && .Morning Update... Minor adjustments made to the forecast, mainly to update hourly trends and increase mountain precipitation chances through this evening as a weak shortwave embedded within northwest flow aloft crosses over the Northern Rockies. Otherwise the forecast remains on track and is handling the current situation well. - Moldan && .AVIATION... 1000 AM MST Thu Dec 9 2021 (09/18Z TAF period) VFR conditions are expected throughout the duration of the 0918/1018 TAF period; however, mountain snow showers are expected through tonight, most notably along the Continental Divide. These mountain snow showers will lead to periods of mountain obscuration, and could briefly lower CIGs to around 4-6kft near the KHLN, KBZN, and KEKS terminals. - Moldan Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 442 AM MST Thu Dec 9 2021/ Aloft, a broad upper level trough extends from western Canada into the NW US with embedded shortwaves moving toward northern CA and dropping SE along the BC coast, leaving MT under a weakly cyclonic W/NW flow. Except for some snow showers exiting eastern portions of north-central MT early this morning with an embedded disturbance, widely scattered snow showers will mainly occur over the mountains through the rest of today into early Friday. Most of the mountain snow shower activity today will be focused along the Continental Divide north of Rogers Pass to the Canadian border with an uptick in mountain showers over central and SW MT possible tonight through Friday morning as the weakening shortwave energy along the BC coast moves through. Temperatures will be close to or just slightly below seasonal averages through Friday with most areas seeing high temperatures near freezing. An upper level ridge moves onto the west coast late Friday before translating east across the area Friday night through Saturday ahead of the next Pacific trough. Surface pressure gradient across the Rockies strengthens late Friday into Saturday in response to a deepening trough extending south from Alberta with a strong gradient across the area through Saturday beneath fast westerly flow aloft as the upper ridge flattens. Strong winds look to develop by early Friday evening for areas right along Rocky Mtn front before expanding east into adjacent western portions of north-central MT through the Friday night period. Very windy conditions are likely for much of the area Saturday as the surface troughing in Alberta shifts east. Orientation of the surface pressure gradient across SW MT will also support strong winds up through the N-S Madison river valley and over Norris Hill through Saturday afternoon. Latest statistical model guidance has a high (>80%) probability for wind gusts in excess of 55 mph for much of north-central MT along and west of I-15 and extending east across Judith Basin county as well as through portions of Madison county in SW MT and High Wind Watches have been issued for these areas. Favorable conditions for mountain wave wind enhancement look to peak early Saturday morning with some potential for gusts in excess of 70 mph as far east as Cut Bank and to around 90 mph along the immediate east slopes of the Rocky Mtn Front. Pressure gradient relaxes some by Sunday across the region for lighter winds with temperatures cooling some but remaining above seasonal averages through Monday under a SW flow aloft ahead of a trough nearing the west coast. longer range forecast ensembles continue to bring the Pacific trough inland by the middle of next week, spreading better chances for precipitation and cooler temperatures across the area by Wednesday. Still some differences with details on the track of shortwave energy ejecting out of the trough as expected at this time range, but will be important to placement and amount of precipitation next week. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 33 16 33 24 / 0 10 10 0 CTB 28 8 28 21 / 0 10 0 0 HLN 33 12 32 20 / 10 10 10 0 BZN 32 11 31 17 / 0 20 20 0 WYS 27 4 20 8 / 20 30 20 20 DLN 30 13 29 18 / 0 10 0 0 HVR 31 10 30 19 / 10 0 10 0 LWT 31 12 30 17 / 10 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Friday evening through Saturday evening Cascade...Eastern Pondera...Eastern Teton...Judith Basin...Toole. High Wind Watch from Friday evening through Saturday evening Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky Mountain Front. High Wind Watch from late Friday night through Saturday afternoon Madison. && http://www.weather.gov/greatfalls
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 2:31 AM MST | High Wind Watch | TFX | 34 hr | |
| Dec 9, 1:39 PM MST | High Wind Warning | TFX | 3 days |
Nearby
Winter Storm Watches in Montana, 2021Every winter storm watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.